Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 22, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jan 22, 2012, 9:33 PM CST for 4 counties in Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 22, 2012, 9:33 PM CST (03:33 UTC)
- Expired
- Jan 22, 2012, 10:00 PM CST
- In force
- 27 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Crockett County, TN, Dyer County, TN, Haywood County, TN, Lauderdale County, TN
The radar
The Memphis radar (KNQA), 56 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 22, 5:16 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 3.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 998 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 455 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 475 m²/s²
- 0-3 km storm-relative helicity
- 474 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.8
The text
As transmitted, in the capitals the NWS used until 2016.
071
WUUS54 KMEG 230333
SVRMEG
TNC033-045-075-097-230400-
/O.NEW.KMEG.SV.W.0022.120123T0333Z-120123T0400Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
933 PM CST SUN JAN 22 2012
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CROCKETT COUNTY IN NORTHWEST TENNESSEE...
SOUTH CENTRAL DYER COUNTY IN NORTHWEST TENNESSEE...
NORTHWESTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
EASTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
* UNTIL 1000 PM CST
* AT 933 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE
WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR NUTBUSH...
OR 7 MILES SOUTHEAST OF RIPLEY...AND MOVING NORTHEAST AT 50 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ALAMO...
BELLE EAGLE...CHESTNUT BLUFF...FORKED DEER...HALLS...NUTBUSH AND
RIPLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A STORM SHELTER OR SMALL INTERIOR ROOM.
&&
LAT...LON 3576 8905 3556 8947 3557 8949 3558 8949
3560 8954 3561 8954 3561 8955 3564 8961
3606 8931
TIME...MOT...LOC 0333Z 221DEG 43KT 3568 8944
$$
WRB/RRHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 8:41 PM CST, 52 minutes earlier.
Area forecast discussion, Jan 22, 8:41 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
841 PM CST SUN JAN 22 2012
.UPDATE...
MESOANALYSIS UPDATE CONCERNING ENHANCED SEVERE WEATHER THREAT
ACROSS EAST ARKANSAS...SOUTHWEST TENNESSEE...AND NORTHWEST
MISSISSIPPI.
&&
.DISCUSSION...
...LOCALIZED SIGNIFICANT TORNADO OUTBREAK UNFOLDING ACROSS EASTERN
ARKANSAS...SOUTHWEST TENNESSEE...AND NORTHWEST MISSISSIPPI THIS EVENING...
...THIS IS A PARTICULARLY DANGEROUS SITUATION...
LOCALIZED TORNADO OUTBREAK EXPECTED ACROSS EASTERN ARKANSAS...SOUTHWEST
TENNESSEE INCLUDING THE MEMPHIS METROPOLITAN AREA...AND NORTHWEST
MISSISSIPPI BETWEEN 8 PM CST AND 12 AM CST. SEVERAL DISCRETE
SUPERCELL THUNDERSTORMS WITH STRONG TO INTENSE ROTATIONS AND A
HISTORY OF DAMAGING TORNADOES WILL MOVE INTO THE AFOREMENTIONED
AREA OVER THE NEXT COUPLE OF HOURS. THESE STORMS WILL MOVE INTO A
VERY FAVORABLE ENVIRONMENT CHARACTERIZED BY SURFACE BASED CAPES
APPROACHING 1300J/KG...-4C LI/S...AND LOW LEVEL (0-1KM) SRH IN
EXCESS OF 600M2/S2. THIS ENVIRONMENT WILL FAVOR THE POTENTIAL FOR
STRONG TORNADOES...POTENTIALLY LONG TRACKED...AS WELL AS VERY
LARGE HAIL BETWEEN GOLFBALL TO BASEBALL SIZE...AND DAMAGING WINDS
IN EXCESS OF 70 MPH. THERE HAS BEEN A HISTORY OF DAMAGE WITH THESE
SUPERCELLS AND THIS IS BECOMING A SERIOUS AND POTENTIALLY
LIFE THREATENING SITUATION. RESIDENCE ARE STRONGLY URGED TO
PREPARE NOW TO TAKE COVER IF A TORNADO WARNING/TORNADO EMERGENCY
IS ISSUED.
JLH
&&
.AVIATION...
02Z TAF UPDATE
SUPERCELL THUNDERSTORMS WILL APPROACH THE KMEM TAF SITE BETWEEN
03Z AND 05Z. THERE COULD BE THE POTENTIAL FOR TORNADOES...DAMAGING
WINDS...AND LARGE HAIL UP TO THE SIZE OF BASEBALLS. THERE HAS BEEN
CONFIRMED REPORTS OF SEVERE WEATHER INCLUDING ALL HAZARDS WITH THE
DISCRETE SUPERCELL THUNDERSTORMS WEST AND SOUTHWEST OF KMEM. THERE
WILL BE POTENTIAL FOR SEVERE WEATHER CONDITIONS AT KMEM IF A
SUPERCELL MOVES OVER THE TAF SITE. WILL ISSUE AN AIRPORT WEATHER
WARNING IF THE SEVERE THREAT APPEARS IMMINENT.
JLH
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 47 58 40 60 / 100 0 0 0
MKL 47 56 34 58 / 100 10 0 0
JBR 40 56 34 57 / 100 0 0 0
TUP 50 61 40 61 / 100 10 0 0
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 4 AM CST MONDAY FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...WIND ADVISORY UNTIL 4 AM CST MONDAY FOR DUNKLIN-PEMISCOT.
MS...WIND ADVISORY UNTIL 4 AM CST MONDAY FOR ALCORN-BENTON MS-CALHOUN-
CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-
MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-TALLAHATCHIE-TATE-
TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...WIND ADVISORY UNTIL 4 AM CST MONDAY FOR CARROLL-CHESTER-CROCKETT-
DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-OBION-
SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Jan 22, 2:35 PM CST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 235 PM CST SUN JAN 22 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-232245- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 235 PM CST SUN JAN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT FOR ALL OF THE MIDSOUTH. A POTENTIALLY SIGNIFICANT SEVERE WEATHER EVENT WILL UNFOLD LATE THIS AFTERNOON OVER EASTERN ARKANSAS. THE SEVERE THUNDERSTORM THREAT WILL SPREAD NORTHEAST THIS EVENING INTO THE REMAINDER OF THE MIDSOUTH...REACHING THE TENNESSEE RIVER VALLEY DURING THE OVERNIGHT HOURS. DAMAGING WINDS...TORNADOES AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS. THE GREATEST TORNADO RISK AREA INCLUDES THE AREA ALONG AND SOUTH OF INTERSTATE FORTY. A WIND ADVISORY IS IN EFFECT THIS EVENING AND FOR MOST OF THE OVERNIGHT HOURS FOR SOUTH TO SOUTHWEST WINDS GUSTING TO 40MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NECESSARY FROM LATE THIS AFTERNOON AND EVENING OVER OVER THE MISSISSIPPI RIVER DELTA...TO THE EARLY MORNING HOURS NEAR THE TN RIVER VALLEY. JAB
In the hours before
Local storm report, Jan 22, 7:51 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
751 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL SEDGWICK 35.98N 90.86W
01/22/2012 E0.75 INCH LAWRENCE AR TRAINED SPOTTER
DIME TO PENNY SIZE HAIL REPORTED BY SPOTTER.
&&
JLHLocal storm report, Jan 22, 8:33 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
833 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM TSTM WND DMG JONESBORO 35.82N 90.69W
01/22/2012 CRAIGHEAD AR EMERGENCY MNGR
TREE DOWN BLOCKING HIGHWAY 226 SPUR IN SOUTHWEST
JONESBORO
&&
ARSLocal storm report, Jan 22, 8:43 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
843 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM HAIL BLACK ROCK 36.11N 91.11W
01/22/2012 E1.00 INCH LAWRENCE AR LAW ENFORCEMENT
QUARTER SIZE HAIL REPORTED BY LAWRENCE COUNTY SHERIFFS
OFFICE IN BLACK ROCK.
0738 PM HAIL CASH 35.80N 90.93W
01/22/2012 E1.00 INCH CRAIGHEAD AR EMERGENCY MNGR
QUARTER SIZE HAIL REPORTED BY CRAIGHEAD COUNTY EMERGENCY
MANAGEMENT NEAR THE INTERSECTION OF ROUTES 226 AND 67
NEAR CASH.
0738 PM HAIL SEDGWICK 35.98N 90.86W
01/22/2012 E0.75 INCH LAWRENCE AR TRAINED SPOTTER
DIME TO PENNY SIZE HAIL REPORTED BY SPOTTER.
0829 PM TSTM WND DMG JONESBORO 35.82N 90.69W
01/22/2012 CRAIGHEAD AR EMERGENCY MNGR
TREE DOWN BLOCKING HIGHWAY 226 SPUR IN SOUTHWEST
JONESBORO
0829 PM HAIL MARMADUKE 36.19N 90.39W
01/22/2012 E0.75 INCH GREENE AR TRAINED SPOTTER
&&
JLHLocal storm report, Jan 22, 8:54 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
854 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM HAIL 3 W COLT 35.13N 90.87W
01/22/2012 E1.00 INCH ST. FRANCIS AR EMERGENCY MNGR
ST. FRANCIS COUNTY OFFICE OF EMERGENCY MANAGEMENT REPORTS
QUARTER SIZE HAIL WEST OF COLT NEAR AR 306 AND AR 193.
&&
JLHLocal storm report, Jan 22, 8:57 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
857 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 2 N COLT 35.16N 90.81W
01/22/2012 E1.25 INCH CROSS AR LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS HALF DOLLAR SIZE HAIL 2 MILES
NORTH OF COLT ALONG THE CROSS AND ST. FRANCIS COUNTY
LINE.
&&
JLHLocal storm report, Jan 22, 9:24 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
924 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM TSTM WND GST CAMPBELL 36.49N 90.07W
01/22/2012 E0 MPH DUNKLIN MO PUBLIC
60 MPH WINDS AND PEA SIZE HAIL REPORTED IN CAMPBELL.
&&
JLHThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 9:20 PM CST | Severe Thunderstorm Warning | MEG | Dyer, Lauderdale, Shelby, Tipton | 55 min |
| Jan 22, 9:23 PM CST | Severe Thunderstorm Warning | MEG | Dyer, Lake, Obion | 52 min |
| Jan 22, 9:42 PM CST | Severe Thunderstorm Warning | MEG | Dyer, Gibson, Obion, Weakley | 33 min |
| Jan 22, 9:47 PM CST | Tornado Warning | MEG | Crockett, Gibson, Haywood | 43 min |
| Jan 22, 9:55 PM CST | Tornado Warning | MEG | Shelby | 22 min |
| Jan 22, 10:08 PM CST | Tornado Warning | MEG | Gibson, Obion, Weakley | 37 min |
| Jan 22, 10:10 PM CST | Tornado Warning | MEG | Shelby | 35 min |
| Jan 22, 10:14 PM CST | Severe Thunderstorm Warning | MEG | Crockett, Haywood, Lauderdale, Shelby, Tipton | 46 min |
| Jan 22, 10:27 PM CST | Tornado Warning | MEG | Fayette, Shelby | 48 min |
| Jan 22, 10:39 PM CST | Tornado Warning | MEG | Henry, Weakley | 36 min |
| Jan 22, 10:47 PM CST | Severe Thunderstorm Warning | MEG | Crockett, Gibson, Haywood, Madison, Tipton | 43 min |
| Jan 22, 11:10 PM CST | Severe Thunderstorm Warning | MEG | Chester, Fayette, Hardeman, Haywood, McNairy, Madison | 45 min |
| Jan 22, 11:14 PM CST | Severe Thunderstorm Warning | MEG | Hardeman | 46 min |
| Jan 22, 11:22 PM CST | Severe Thunderstorm Warning | MEG | Carroll, Chester, Crockett, Decatur, Gibson, Haywood and 2 more | 53 min |
| Jan 22, 11:27 PM CST | Severe Thunderstorm Warning | MEG | Decatur, Hardin, McNairy | 48 min |
| Jan 22, 11:40 PM CST | Tornado Warning | MEG | Hardin, McNairy | 33 min |
| Jan 22, 11:46 PM CST | Severe Thunderstorm Warning | MEG | Chester, Decatur, Hardin, Henderson, McNairy | 44 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.